OK, back to one of my favorite themes: don’t over treat. A recent study reviewed almost 800,000 infants receiving either antibiotics or antacids during the first 6 months of life. They found a significant increased risk of allergic diseases in those children. With respect to antacids, both “H2 blockers” like ranitidine (zantac) as well as “PPI’s” like omeprazole (prilosec) were associated with food allergies as well as chemical risk factors like elevated allergy antibodies (IgE) in the abdominal cavity. There was a comparable increased risk with antibiotic treatment in this age group. In that instance there was a 9-51% increase in problems like eczema, hives, contact dermatitis, drug allergies, anaphylaxis, and eye allergies. The incidence of asthma increased > 2 fold and hay fever > 75%.
Significantly, this information corroborated the findings of other similar studies. Numerous mechanisms have been proposed as the likely cause of such observed phenomena, all basically involve altering the natural bacteria colonization of the GI tract in some way specific to that particular drug. In addition, animal models (mice) have been shown to produce similar outcomes. So there is a large and growing body of evidence to support a more conservative approach to the use of these drugs in this age group, as I’ve discussed previously.
Now, a word of caution (as always). This shows an association, not necessarily a cause. Perhaps the symptoms that caused the infants to have the antacids prescribed were early and nonspecific demonstration of GI problems and allergies which was only clearly diagnosed later. Likewise with antibiotic treatments in this age group: perhaps these infants were already more susceptible to respiratory infections requiring antibiotic treatment because of their allergies so they received prescriptions earlier and/or more frequently compared to children who did not go on to be diagnosed with those problems. In other words, based on this data we have not clarified which is chicken and which is egg here, so to speak. Did the medicine cause the problem or was it merely earlier evidence of which children were born with those conditions already? There may be very good reasons why some of these children needed these medicines as infants. But there are definitely risks with these drugs and in particular in this tender, delicate age group, so we must respect that and always act with caution. I encourage my patients to call me so we can discuss proper use (and improper MISUSE) of these drugs in their babies (as well as in “children of all ages.”)
Thank you for following.